Alert archive / Colorado / Tornado Warnings in 2010

Tornado Warning 20, NWS Pueblo, CO

May 25, 2010Prowers County, Colorado

NWS Pueblo, CO issued this tornado warning at May 25, 2010, 2:34 PM MDT for Prowers County, Colorado. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 25, 2010, 2:34 PM MDT (20:34 UTC)
Expired
May 25, 2010, 2:51 PM MDT
In force
17 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon

County Prowers County, CO

The radar

The Goodland radar (KGLD), 156 km from the middle of the area, began a volume at 20:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 25, 2:01 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.6 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2010-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2010-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 204 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-335 J/kg
Mixed-layer LCL
1167 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
204 m²/s²
0-3 km storm-relative helicity
228 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

768 
WFUS55 KPUB 252034
TORPUB
COC099-252130-
/O.NEW.KPUB.TO.W.0020.100525T2034Z-100525T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
234 PM MDT TUE MAY 25 2010

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHEASTERN PROWERS COUNTY IN SOUTHEAST COLORADO...

* UNTIL 330 PM MDT

* AT 230 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS
  STORM WAS LOCATED 12 MILES SOUTH OF HOLLY...OR 29 MILES NORTH OF
  THE SAUNDERS ELEVATOR...AND MOVING NORTH AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  HOLLY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT
TUESDAY EVENING FOR SOUTHEAST COLORADO.

LAT...LON 3784 10218 3825 10218 3825 10204 3782 10204
TIME...MOT...LOC 2034Z 182DEG 34KT 3793 10206

$$
2 follow-up statements
266 
WWUS55 KPUB 252043
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
243 PM MDT TUE MAY 25 2010

COC099-252130-
/O.CON.KPUB.TO.W.0020.000000T0000Z-100525T2130Z/
PROWERS CO-
243 PM MDT TUE MAY 25 2010

...A TORNADO WARNING REMAINS IN EFFECT FOR NORTHEASTERN PROWERS
COUNTY UNTIL 330 PM MDT...

AT 239 PM MDT...LOCAL LAW ENFORCEMENT REPORTED A POSSIBLE 
TORNADO...RELAYED FROM A PUBLIC REPORT.  THIS TORNADO WAS LOCATED 7 
MILES SOUTHEAST OF HOLLY...OR 32 MILES EAST OF LAMAR...MOVING NORTH 
AT 40 MPH.

LOCATIONS IMPACTED INCLUDE...
  HOLLY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPEAT...A TORNADO IS ON THE GROUND. TAKE COVER NOW. MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. AVOID
WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR OUTDOORS...MOVE TO THE
CLOSEST SUBSTANTIAL SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT
TUESDAY EVENING FOR SOUTHEAST COLORADO.

LAT...LON 3784 10218 3825 10218 3825 10204 3782 10204
TIME...MOT...LOC 2043Z 182DEG 34KT 3801 10204

$$
522 
WWUS55 KPUB 252051
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
251 PM MDT TUE MAY 25 2010

COC099-252101-
/O.CAN.KPUB.TO.W.0020.000000T0000Z-100525T2130Z/
PROWERS CO-
251 PM MDT TUE MAY 25 2010

...THE TORNADO WARNING FOR NORTHEASTERN PROWERS COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT
TUESDAY EVENING FOR SOUTHEAST COLORADO.

LAT...LON 3784 10218 3825 10218 3825 10204 3782 10204
TIME...MOT...LOC 2051Z 182DEG 34KT 3809 10204

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this tornado warning went out at May 25, 7:50 AM MDT, 6 hours 44 minutes earlier.

Area forecast discussion, May 25, 7:50 AM MDT, 6 hours 44 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PUEBLO CO
750 AM MDT TUE MAY 25 2010

.UPDATE...

UPDATED TO EXPIRE THE FREEZE WARNING FOR THE SAN LUIS VALLEY.
CURRENT OBSERVATIONS FROM THE VALLEY INDICATE THAT TEMPERATURES
WERE AT OR NEAR FREEZING AND WILL CONTINUE TO RISE ABOVE FREEZING
THROUGH THE MORNING. NO OTHER UPDATES.  MOZLEY

&&

.PREV DISCUSSION... /ISSUED 341 AM MDT TUE MAY 25 2010/

SHORT TERM...

(TODAY AND TONIGHT)

..THUNDERSTORMS THIS AFTERNOON AND TONIGHT...

CURRENTLY...TEMPERATURES HAVE COOLED OVER THE SAN LUIS VALLEY INTO
THE MID 20S TO NEAR FREEZING EARLY THIS MORNING AND WILL PERSIST
THROUGH AROUND 8 AM THIS MORNING.  THE LATEST SURFACE OBS OVER THE
PLAINS INDICATE MOISTURE REMAINS ALONG AND EAST OF THE KANSAS BORDER
WITH LIGHT WESTERLY FLOW KEEPING DRY AIR OVERHEAD.

MODELS IN GOOD AGREEMENT THROUGH TONIGHT WITH MOISTURE RETURNING TO
THE PLAINS...A WARM FRONT LIFTING NORTH BY THIS AFTERNOON AND AN
UPPER LEVEL SHORTWAVE TROUGH MOVING ACROSS COLORADO THROUGH THIS
EVENING.  BASED THE FORECAST OFF THE WRF AND NAM.  EXPECT
SOUTHEASTERLY FLOW TO DEVELOP OVER THE FAR EASTERN PLAINS THROUGH
THE MORNING WHICH WILL BEGIN ADVECTING MOISTURE TO THE EAST INTO THE
EASTERN PLAINS.  THIS WILL ALLOW FOR DESTABILIZATION THROUGH THE
LATE MORNING AND EARLY AFTERNOON OVER THE FAR EASTERN PLAINS WITH
CAPE VALUES 1500-2000 J/KG BY 21Z.  INCREASED CONVERGENCE IN THE LOW
LEVELS ALONG A LEE TROUGH COMBINED WITH THE SHORTWAVE MOVING ACROSS
THE REGION WILL LEAD TO THUNDERSTORM DEVELOPMENT.  NAM DEVELOPS
CONVECTION ALONG THE KANSAS BORDER OVER BACA COUNTY WITH DEVELOPMENT
NORTHEASTWARD INTO THE EVENING.  THE WRF INDICATES A SIMILAR
EVOLUTION WITH THE CONVECTIVE MAX A BIT FURTHER NORTH.  GIVEN THE
AMOUNT OF INSTABILITY AND SHEAR APPROACHING 40 KTS...STORMS WILL
LIKELY BE STRONG TO SEVERE WITH LARGE HAIL AND STRONG WINDS BEING
THE PRIMARY THREATS.  GIVEN THE SHEAR PROFILES AND HODOGRAPHS...ONE
OR TWO TORNADOES MAY BE POSSIBLE ESPECIALLY OVER FAR SOUTHEASTERN
COLORADO.  THERE ARE STILL SOME FIRE WEATHER CONCERNS OVER THE SAN
LUIS VALLEY FOR THIS AFTERNOON.  FUELS REMAIN CRITICAL AND HUMIDITY
VALUES WILL ONCE AGAIN DROP INTO THE LOWER TEENS...HOWEVER WINDS
WILL LIKELY GUST TO NEAR 20 KTS THIS AFTERNOON KEEPING THE VALLEY
BELOW RED FLAG CRITERIA.

THUNDERSTORM ACTIVITY WILL SPREAD EAST INTO WESTERN KANSAS THROUGH
THE EVENING.  AS MOISTURE SURGES EASTWARD THIS EVENING...THE NAM/WRF
AND GFS ALL PRODUCING CONVECTION STRETCHING BACK TOWARDS EL PASO
COUNTY AND NORTH OF HIGHWAY 50.  AFTER SUNSET...INSTABILITY WILL
REMAIN IN PLACE WITH CAPE VALUES 1000-1500 J/KG AND DEW POINTS
RISING INTO THE 50S.  LOW LEVEL CONVERGENCE ALONG THE WARM FRONT
LIFTING NORTH ACROSS THE AREA AND DEPARTING UPPER SHORTWAVE WILL
LEAD TO THUNDERSTORM DEVELOPMENT AROUND 03Z IN THIS AREA.  MODELS
PROGRESS THE MCS EASTWARD THROUGH 12Z EXITING TO THE NORTHEAST.  THE
MAIN THREATS OVERNIGHT WILL BE HEAVY RAINFALL...SMALL HAIL AND GUSTY
OUTFLOW WINDS. 88

LONG TERM...

(WEDNESDAY-MONDAY)

NOT REALLY TOO MUCH CHANGE IN THE LONG RANGE AS COMPARED TO 24 HOURS
AGO. IMPRESSIVE TROUGH IS STILL FCST TO DEVELOP OUT WEST AND REMAIN
OVER THIS REGION UNTIL LATE IN THE WEEK...EVENTUALLY MOVING ACROSS
THE REGION AS A NEGATIVELY TILTED TROUGH ON SATURDAY. ONCE THIS
FEATURE MOVES THROUGH...FLOW ALOFT EXPECTED TO BECOME ZONAL OVER THE
REGION BY EARLY NEXT WEEK.

BETWEEN WED AND FRI...MAIN TROUGH WILL BE TOO FAR TO THE WEST TO
AFFECT THE REGION. AS STATED IN PREVIOUS DISCUSSIONS...DEEP
SOUTHERLY FLOW WILL BE OVER THE REGION DURING PERIOD WHICH WILL
INCREASE THE MOISTURE OVER THE AREA...BUT THERE WILL NOT BE MUCH IN
THE WAY OF FORCING...SO OVERALL EXPECT ONLY ISOLATED POPS OVER THE
FCST AREA DURING THE WED-THU-FRI TIME PD. DEEP SHEAR OVER THE AREA
WILL BE MODEST WITH MARGINAL LAPSE RATES...SO A FEW STRONG STORMS
WILL BE POSSIBLE.

SATURDAY COULD BE ACTIVE WITH THE POTENTIALLY NEGATIVE TILTED TROUGH
MOVING THROUGH. AMOUNT OF ACTIVITY WILL BE DEPENDENT ON EXACT
PATH...IF IT TRACKS FAR ENOUGH SOUTH WE COULD GET SOME STRONG
CONVECTION OVER THE AREA SAT...BUT IF IT MOVES TOO FAR N WE WILL
ONLY GET DRY SLOTTED (I.E., HOT AND WINDY).

SUNDAY WILL LIKELY BE ON THE DRY SIDE AFTER THE TROUGH MOVES
THROUGH. WE WILL SEE A SLIGHTLY BETTER CHANCE OF ISOLD TSTORMS ON
MONDAY...ESPECIALLY ALONG THE DRYLINE. /34

AVIATION...

VFR CONDITIONS THROUGH TOMORROW AT KALS.  VFR CONDITIONS AT KCOS AND
KPUB THROUGH THIS AFTERNOON WITH THUNDERSTORMS POSSIBLE LATE THIS
EVENING AND OVERNIGHT.  EXPECT THUNDERSTORMS TO DEVELOP NEAR KCOS
AFTER 03Z THIS EVENING AND PERSISTING AROUND 09Z BEFORE MOVING EAST
OF THE TERMINAL.  GUSTY OUTFLOW WINDS...HEAVY RAINFALL AND SMALL
HAIL WILL BE THE LIKELY THREATS FROM THUNDERSTORMS AT KCOS.  EXPECT
PERIODS OF IFR CONDITIONS IN THUNDERSTORMS.  LESS CERTAIN ABOUT
THUNDERSTORMS FOR KPUB WITH MOST OF THE FOCUS TO THE NORTH OF THE
TERMINAL.  THE TIME FRAME MOST LIKELY TO SEE THUNDERSTORMS LOOKS TO
BE 05Z THROUGH 09Z TONIGHT WITH PERIODS OF IFR CONDITIONS IF
THUNDERSTORMS MOVE OVER THE TERMINAL...HOWEVER CONFIDENCE IS NOT AS
HIGH AS AT KCOS TO SEE THUNDERSTORMS. 88

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

88/34
Hazardous weather outlook, May 25, 7:00 AM MDT, 7 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
700 AM MDT TUE MAY 25 2010

COZ058>089-093>099-261300-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
700 AM MDT TUE MAY 25 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL DISTURBANCE WILL COMBINE WITH A NORTHWARD MOVING WARM
FRONT AND RETURNING MOISTURE TO PRODUCE THUNDERSTORMS THIS AFTERNOON
AND TONIGHT.  STRONG TO SEVERE THUNDERSTORMS WILL DEVELOP THIS
AFTERNOON OVER THE FAR EASTERN PLAINS WITH HAIL UP TO AN INCH IN
DIAMETER AND STRONG OUTFLOW WIND GUSTS TO NEAR 60 MPH BEING THE MAIN
THREATS.  SHEAR PROFILES INDICATE THE POSSIBILITY OF ONE OR TWO
TORNADOES...ESPECIALLY OVER EASTERN BACA COUNTY FOR LATE THIS
AFTERNOON.  THUNDERSTORMS WILL MOVE EAST INTO WESTERN KANSAS BY THIS
EVENING.

AS THE WARM FRONT LIFTS NORTH ACROSS THE EASTERN PLAINS THIS
EVENING...THUNDERSTORMS ARE FORECAST TO DEVELOP NORTH OF U.S.
HIGHWAY 50 AND CONSOLIDATE INTO AN EASTWARD MOVING CONVECTIVE
COMPLEX.  LOCALLY HEAVY RAINFALL...SMALL HAIL AND GUSTY OUTFLOW
WINDS WILL BE THE PRIMARY THREATS THROUGH THE OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED
ACROSS THE REGION THROUGH THE PERIOD. THE BEST CHANCE FOR STRONGER
STORMS WILL BE SATURDAY WHEN ANOTHER UPPER LEVEL STORM SYSTEM
MOVES OVER THE REGION.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE THIS AFTERNOON AND TONIGHT OVER EASTERN COLORADO.

88/34

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 3:26 PM MDTSevere Thunderstorm WarningPUBKiowa64 min
May 25, 3:44 PM MDTTornado WarningPUBKiowa61 min
May 25, 4:01 PM MDTTornado WarningPUBKiowa59 min
May 25, 4:10 PM MDTSevere Thunderstorm WarningPUBProwers50 min
May 25, 4:19 PM MDTSevere Thunderstorm WarningPUBBaca56 min
May 25, 4:33 PM MDTTornado WarningPUBBaca47 min
May 25, 4:41 PM MDTTornado WarningPUBKiowa40 min
May 25, 5:02 PM MDTSevere Thunderstorm WarningPUBProwers43 min
May 25, 5:19 PM MDTSevere Thunderstorm WarningPUBBaca56 min
May 25, 5:38 PM MDTTornado WarningPUBBaca52 min

Nearby

Tornado Warnings in Colorado, 2010Every tornado warning in 2010Tornadoes in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.